Atripla switched to Complera but still rash
Jan 3, 2012
Hi! I took Atripla for 14 days but developed a severe rash and switched to Complera right away with no skipped doses. Does the switch in and of itself cause any problems since there were no missed days? (resistance??) It has been 3 days since coming off of Atripla and rash is still raging. Can Complera also cause a rash?? Was taking Prednisone 20 mg and Benadryl but the discomfort is intense. Thanks for any help!
Response from Dr. McGowan
Hi, The main concern in switching from Atripla to Complera is that one of the medicines in Atripla (efavirenz) can effect how the liver breaks down (metabolizes) one of the meds inside Complera (rilpivirine). This could lead to a slight lowering of the rilpivirine level in the blood. One study looked at this in people who had been on Atripla for several months before the switch and it had no effect on their reponse, but after just 2 weeks (that is before the HIV level is fully suppressed) this would need to be watched closely. Work with your doc to be sure that your viral load is monitored after the switch.
The rash from efavirenz can last for several days because the medicine is slow to "wash out" from the body. It is bad because it means the rash will last, but it also may help since the rilpivirine levels will be a little low. Rilpivirine (which is the only new medicine in Complera that is not in Atripla) can cause a rash as well, but it is much less common than efavirenz. There are no studies yet on whether a person allergic to efavirenz would also be allergic to rilpivirine.
Hope you feel better soon.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.